Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 6, 2016, 6:52 PM EDT for Lexington County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2016, 6:52 PM EDT (22:52 UTC)
- Expired
- Aug 6, 2016, 7:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Columbia, SC
County Lexington County, SC
The radar
The Columbia radar (KCAE), 39 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336 WWUS82 KCAE 062252 SPSCAE SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 652 PM EDT SAT AUG 6 2016 SCZ026-027-030-062345- LEXINGTON-SALUDA-AIKEN- 652 PM EDT SAT AUG 6 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SALUDA... SOUTHWESTERN LEXINGTON AND NORTHEASTERN AIKEN COUNTIES... AT 647 PM EDT...A STRONG THUNDERSTORM WAS 12 MILES SOUTHWEST OF RED BANK. OTHER THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL EXTENDED FROM JUST NORTH OF RIDGE SPRING THROUGH MONETTA TO STEEDMAN. THE STORMS WERE NEARLY STATIONARY. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BATESBURG...BATESBURG-LEESVILLE...RIDGE SPRING...PELION...MONETTA AND WARD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3385 8173 3395 8165 3378 8118 3368 8127 TIME...MOT...LOC 2247Z 305DEG 1KT 3378 8135 $$ LM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:31 PM EDT, 21 minutes earlier.
Area forecast discussion, Aug 6, 6:31 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Columbia SC 631 PM EDT SAT AUG 6 2016 .SYNOPSIS... An upper level trough and associated surface boundary will move into the region early next week. With abundant moisture present, expect at least a chance of showers and thunderstorms through mid- week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A lee-side surface trough was over the Upstate this evening with a moist and unstable air mass over the Midlands and CSRA. isolated showers and thunderstorms this evening still expected to diminish tonight as instability diminishes and a weak upper level disturbance moves east of the forecast area. Locally heavy rainfall and gusty winds expected to continue with the storms. Overnight...model time sections show plenty of low level moisture coupled with a 20 to 25 knot low level jet. Could once again see some stratus develop across portions of the cwa toward sunrise. Will stay close model consensus for overnight lows...in the middle 70s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... Broad surface trough across the area through the period...with strongest low level convergence across the Upstate SC and north Midlands. Upper level low over the west coast of Florida early in the period may lift slowly east or northeast later in the period with several short waves rotating into South Carolina/Georgia. Initially on Sunday moisture may be limited...especially in the southeast Midlands. Models differ on how deep moisture will be. GFS is much lower than Nam/ECMWF. All guidance suggests deepest moisture in the north and west with precipitable water above 2 inches. Short wave lifting northwest through the area...moderate instability with temperatures at least into the lower 90s...and convergence should enhance showers in the north into Piedmont. Slow moving storms possible so locally heavy rain possible. Note north Midlands in marginal risk of excessive rainfall and this appears reasonable given high precipitable water. So scattered showers and thunderstorms mainly in the afternoon and evening with focus to the north and west. Temperatures above guidance with continued strong insolation. Showers should diminish during the late evening. Surface trough across the area through Monday. A cold front to the north will be moving south but think this boundary will remain to the north across North Carolina. Weak surface low over Southwest Georgia/Alabama and upper low over Florida region should result in enhanced south to southeast moisture transport into the area. Moderate instability and possible short wave troughs lifting northwest across the area...possibly late in the day and Monday night supports moderately high pops. Expect warm max temperatures due to model bias. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Upper level trough remains over the Southeastern States and Gulf coast through most of the period...although ridging possible late in the period from the Atlantic. Moisture remains high at least through midweek. Will continue high chance3/or likely pops mainly afternoon and evening thunderstorms through the period. Prefer warmer than guidance for max temperatures...this is actually supported by the GFS/ECMWF ensembles despite possible high moisture at times. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Mainly VFR conditions through the period with restrictions possible in early morning fog/stratus and afternoon/evening convection once again. Convection coverage remains widely scattered. Best instability will continue for the remainder of the afternoon along/just east of the I-20 corridor. Will continue with the mention of vcsh at at all taf sites through the early evening hours. Winds will generally be out of the south/southwest through the period at 8 knots or less. Overnight...models show plenty of low level moisture with a 20 to 25 knot low level jet. Guidance is split on formation of stratus once again across portions of the cwa by morning so at this time will only mention a sct layer of low clouds and some light fog at AGS/OGB. With low level jet...expect winds to remain up just a little from 3 to 5 knots overnight. Sunday...should start out with some clouds but mainly vfr conditions. EXTENDED AVIATION OUTLOOK...Increasing chances for restrictions Sunday through Wednesday as Gulf moisture overspreads the region. Late night/early morning fog/stratus will be possible each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 6, 3:31 AM EDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 331 AM EDT SAT AUG 6 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 331 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN HEAVY RAIN WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AFTERNOON AND EVENING THUNDERSTORMS EACH DAY COULD CONTAIN HEAVY RAIN WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 6, 2:49 PM EDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT SAT AUG 6 2016
SCZ028-031-036>038-061945-
CLARENDON-RICHLAND-CALHOUN-SUMTER-ORANGEBURG-
249 PM EDT SAT AUG 6 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORANGEBURG...EAST
CENTRAL CALHOUN...SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND
SOUTHWESTERN SUMTER COUNTIES...
AT 248 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHEAST OF
EASTOVER...OR 18 MILES SOUTHWEST OF SUMTER...MOVING EAST AT 15 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EASTOVER...PINEWOOD...LAKEWOOD...PRIVATEER AND WEDGEWOOD.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3370 8074 3380 8079 3387 8069 3387 8033
3353 8045
TIME...MOT...LOC 1848Z 284DEG 15KT 3376 8063
LCVSpecial weather statement, Aug 6, 4:37 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT SAT AUG 6 2016
SCZ029-062100-
LEE-
437 PM EDT SAT AUG 6 2016
...A STRONG THUNDERSTORM WILL AFFECT LEE COUNTY...
AT 436 PM EDT...A STRONG THUNDERSTORM WAS NEAR BISHOPVILLE...MOVING
EAST AT 10 MPH.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BISHOPVILLE.
LAT...LON 3400 8022 3418 8044 3436 8018 3432 8017
3428 8013 3423 8011 3420 8011 3416 8016
3412 8013 3408 8006
TIME...MOT...LOC 2036Z 289DEG 9KT 3417 8015Special weather statement, Aug 6, 5:33 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 533 PM EDT SAT AUG 6 2016 SCZ015-016-022-029-062200- LEE-CHESTERFIELD-LANCASTER-KERSHAW- 533 PM EDT SAT AUG 6 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KERSHAW...SOUTH CENTRAL LANCASTER...SOUTHWESTERN CHESTERFIELD AND NORTHWESTERN LEE COUNTIES... AT 532 PM EDT...A STRONG THUNDERSTORM WAS NEAR CAMDEN. THE STORM WAS NEARLY STATIONARY. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CAMDEN...LUGOFF AND BETHUNE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3439 8028 3416 8044 3426 8079 3451 8058 TIME...MOT...LOC 2132Z 100DEG 2KT 3432 8054 LM
Special weather statement, Aug 6, 6:52 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 652 PM EDT SAT AUG 6 2016 SCZ026-027-030-062345- LEXINGTON-SALUDA-AIKEN- 652 PM EDT SAT AUG 6 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SALUDA... SOUTHWESTERN LEXINGTON AND NORTHEASTERN AIKEN COUNTIES... AT 647 PM EDT...A STRONG THUNDERSTORM WAS 12 MILES SOUTHWEST OF RED BANK. OTHER THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL EXTENDED FROM JUST NORTH OF RIDGE SPRING THROUGH MONETTA TO STEEDMAN. THE STORMS WERE NEARLY STATIONARY. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BATESBURG...BATESBURG-LEESVILLE...RIDGE SPRING...PELION...MONETTA AND WARD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3385 8173 3395 8165 3378 8118 3368 8127 TIME...MOT...LOC 2247Z 305DEG 1KT 3378 8135 LM
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:49 PM EDT | Special Weather Statement | CAE | Calhoun | 56 min |
| Aug 6, 4:37 PM EDT | Special Weather Statement | CAE | Lee | 23 min |
| Aug 6, 5:33 PM EDT | Special Weather Statement | CAE | Kershaw | 27 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.